Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 99, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2014, 12:46 PM EDT for Russell County, Scott County, Wise County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2014, 12:46 PM EDT (16:46 UTC)
- Expired
- Jun 11, 2014, 1:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:00 PM EDT | TSTM WND DMG | Castlewood, VA | ONE TREE DOWN. |
| Jun 11, 1:00 PM EDT | HAIL 1 | Castlewood, VA | QUARTER SIZE HAIL REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380
WUUS54 KMRX 111646
SVRMRX
VAC167-169-195-111730-
/O.NEW.KMRX.SV.W.0099.140611T1646Z-140611T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WISE COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN
RUSSELL COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN SCOTT COUNTY
IN SOUTHWEST VIRGINIA...
* UNTIL 130 PM EDT
* AT 1244 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF GATE
CITY...AND WAS MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLEVELAND VA...COEBURN...ST. PAUL...NICKELSVILLE...DUNGANNON...
CASTLEWOOD...AND COLLINGWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3702 8210 3673 8230 3671 8233 3669 8232
3665 8235 3672 8256 3701 8245 3696 8235
3700 8229 3699 8225 3704 8217
TIME...MOT...LOC 1644Z 208DEG 31KT 3676 8242
$$3 follow-up statements
861
WWUS54 KMRX 111701
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
101 PM EDT WED JUN 11 2014
VAC167-169-195-111730-
/O.CON.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
WISE VA-RUSSELL VA-SCOTT VA-
101 PM EDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR EASTERN WISE...SOUTHWESTERN RUSSELL AND NORTHEASTERN
SCOTT
COUNTIES...
AT 100 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR SAINT PAUL...OR 13 MILES WEST OF
LEBANON...AND WAS MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3702 8210 3676 8228 3688 8241 3698 8239
3696 8235 3700 8229 3699 8225 3704 8217
TIME...MOT...LOC 1700Z 210DEG 31KT 3688 8232
$$454
WWUS54 KMRX 111716
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT WED JUN 11 2014
VAC169-195-111725-
/O.CAN.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
WISE VA-SCOTT VA-
116 PM EDT WED JUN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WISE AND NORTHEASTERN
SCOTT COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE
COUNTIES. THEREFORE...THE WARNING HAS BEEN CANCELLED FOR WISE AND
SCOTT COUNTIES.
&&
LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
3704 8217 3702 8210
TIME...MOT...LOC 1715Z 215DEG 31KT 3698 8220
$$
VAC167-111730-
/O.CON.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
RUSSELL VA-
116 PM EDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR WEST CENTRAL RUSSELL COUNTY...
AT 115 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR CLEVELAND VA...AND MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND VA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
3704 8217 3702 8210
TIME...MOT...LOC 1715Z 215DEG 31KT 3698 8220
$$624
WWUS54 KMRX 111728
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
128 PM EDT WED JUN 11 2014
VAC167-111737-
/O.EXP.KMRX.SV.W.0099.000000T0000Z-140611T1730Z/
RUSSELL VA-
128 PM EDT WED JUN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RUSSELL COUNTY
WILL EXPIRE AT 130 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MORRISTOWN .
&&
LAT...LON 3688 8219 3694 8227 3700 8229 3699 8225
3704 8217 3702 8210
TIME...MOT...LOC 1725Z 208DEG 31KT 3698 8220
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:43 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 11, 10:43 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1043 AM EDT WED JUN 11 2014 .DISCUSSION...NOT A LOT OF INSTABILITY TODAY...BUT GOOD SUPPLY OF MOISTURE STREAMING UP FROM THE SOUTH SO LIKELY POPS STILL LOOK WARRANTED. WILL UPDATE TO LOWER TEMPS A BIT SOUTHWEST AND RAISE THEM NORTHEAST BASED ON HOW MUCH INSOLATION EXPECTED. WILL ALSO TWEAK HOURLY DEW POINTS IN THE DATABASE. UPDATE OUT SOON. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 80 65 81 65 / 70 40 50 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 80 63 81 64 / 70 50 50 20 OAK RIDGE, TN 81 64 81 64 / 70 40 50 20 TRI CITIES AIRPORT, TN 84 62 79 61 / 70 50 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW
Hazardous weather outlook, Jun 11, 3:30 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT WED JUN 11 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT BUT THE CHANCE FOR HAZARDOUS WEATHER WILL BE QUITE LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD... BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF ANY STRONG THUNDERSTORMS TODAY AND TONIGHT.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:29 PM EDT | Special Weather Statement | MRX | Washington | 31 min |
| Jun 11, 12:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 34 min |
| Jun 11, 1:39 PM EDT | Special Weather Statement | MRX | Russell, City of Bristol | 66 min |
| Jun 11, 1:56 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 64 min |
| Jun 11, 4:10 PM EDT | Special Weather Statement | MRX | Scott, Wise, City of Norton | 50 min |
| Jun 11, 4:15 PM EDT | Special Weather Statement | MRX | Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.